Could a common painkiller be linked to hearing loss?

Fears have been raised that women who take common painkillers paracetamol or ibuprofen just two times a week could be putting themselves at risk of permanent hearing loss.

According to a study carried out in the US, there is a link between long term use of painkillers which are found in most people’s bathroom cabinets. The research found that more than one in 20 cases of hearing loss may have been the result of using paracetamol or ibuprofen on a regular basis. However, they said they could not prove 100 per cent that it was definitely the medicine which had led directly to the hearing issues.

It does add to a growing body of research, with previous studies having pointing to links between hearing loss and aspirin, paracetamol, and ibuprofen. It is thought that the medicines cause damage by taking away protection from the inner ear by reducing blood supply and causing harm to the little hairs which register sound.

Growing body of research

In this study, aspirin was not found to have an impact on hearing. However, the research team put this down to people now using lower doses of aspirin that in previous years. To have an effect on hearing, paracetamol had to have been taken for six years or more. However, with ibuprofen, it only had to have been taken for a year or more.

The research team looked at data from 54,000 women, aged between 48 and 73, looking at their uses of painkillers as well as their self reported hearing loss. There is, therefore, the possibility of some error, given that people’s perception of any hearing loss may not tally with reality.

Medics are now reminding people that it is vital to only take painkillers as and when needed, or when recommended by their GP or other doctor. ┬áIt’s also vital to take only the recommended dosage.

 



Judith is a qualified journalist who has worked in both the UK and the US, specialising in writing about politics, education and health.